Drought, Corson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
As the lack of precipitation continued, severe drought conditions remained across extreme northwest Dewey and for western Corson county throughout December. This was part of a drought which began in early June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
As the lack of precipitation continued, severe drought conditions remained across extreme northwest Dewey and for western Corson county throughout December. This was part of a drought which began in early June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:10 PM CST, 50 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1110 PM CST Thu Nov 30 2017 .UPDATE... Issued at 1110 PM CST Thu Nov 30 2017 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 856 PM CST Thu Nov 30 2017 Before 9 PM CST, temperature in the James River valley (KABR) is already down to the forecast low and it appears there are still at least a few hours of clear sky around before any cloudiness out west can begin moving in. Lowered low temps several more degrees in the James River valley. The rest of the forecast appears to be on track. UPDATE Issued at 517 PM CST Thu Nov 30 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 242 PM CST Thu Nov 30 2017 All is quiet in the short term period as the mild temperatures and dry conditions continue. Winds go light tonight, do sided closer to the MET/MAV guidance which was cooler than SuperBlend, etc. Soundings show there should be some mid and high level clouds thickening across the area late tonight through Friday. This could have an effect on temps, but for the most part it should be a night where temps are able to fall off rather nicely. Bottomed out temps in Aberdeen, as typical, but feel other locations may sneak a bit lower than forecast as well - especially if high clouds stay thin. Mild temperatures across the area again on Friday with 925 mb temps rising through the single digits to around +9C over central SD. Sided again towards the warmer MAV, but went a degree or two cooler based on models projections of mid and high cloud cover through the first part of the day, at least. If clouds don't depart until late afternoon as a few models suggest, perhaps tomorrow's highs are just a touch too warm. .LONG TERM...(Friday Evening through Thursday) Issued at 242 PM CST Thu Nov 30 2017 Expect exiting cloud cover northeast as a shortwave in the otherwise mainly zonal 500mb flow shifts across MN Friday night. Dry weather should continue. The next feature of interest will be the sfc low over MT/WY Sunday afternoon, that is expected to deepen across SD/NE and into western MN Sunday night. This will mark the end of the above normal temperatures, and mark a significant pattern change with cooler air and a better chance of some moisture. The 00Z ECMWF is more aggressive with pumping out moisture Sunday and Monday, with the 12Z run moving closer to the GFS. Still, most of the precipitation on Monday should be to our south. The elongated 500mb trough stretching from north central Canada through MT and CA at 00Z Monday will push across the Northern Plains 00Z-18Z Tuesday, with the main low that was across northern Canada sinking across Ontario by late Tuesday afternoon. The operational Canadian runs have been stronger and farther south with the 500mb low Tuesday through Wednesday. Either way, cooler air will take hold of the central U.S. Northwest flow will be the rule Tuesday afternoon through the end of the forecast period. Compared to 850mb temps in the 10 to 12C range Sunday afternoon, they will likely fall into the -10 to -20C by Wednesday afternoon (coolest period). The best chance of experiencing any precipitation looks to be Monday, Tuesday night, and Thursday. Nothing to hang your hat on yet, so will continue with a model blended solution. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1110 PM CST Thu Nov 30 2017 Expect good VFR to persist for the rest of tonight through Friday evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...KF AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 324 AM CST Thu Nov 30 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 324 AM CST Thu Nov 30 2017 /224 AM MST Thu Nov 30 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732023, 732024.